Quick Tip; The most common causes for a prolonged PT are vitamin K deficiency and sepsis
A prolonged prothrombin time is incredibly common in inpatients as the inpatient population are commonly admitted with infection/sepsis and can be nutritionally deplete, both of which cause prolongation of the PT. Infection and sepsis processes consume clotting factors, commonly affecting both the PT and APTT (although PT usually more so as factor VII has one of the shortest half lives of all clotting factors), and nutritional deficiency or malabsorption of vitamin K inhibits production of vitamin K-dependent clotting factors.
If on repeat the PT remains prolonged and is felt to be due to factor consumption or nutritional deficiency;
If urgent correction is needed when prolongation is due to warfarin;
If urgent correction is needed when prolongation is not due to warfarin;
Links: Practical Haemostasis
Quick tip; Prolonged APTT is more likely to indicate underlying factor deficiency than a prolonged PT
Prolonged APTT is a more likely to indicate an underlying clotting disorder than a prolonged PT, but certain test anomalies and other clinical conditions need excluding before testing for these conditions is undertaken.
Note 'Short APTT'
This result is seen most often due to acute inflammation increasing factor VIII levels or pre-activation of the clotting cascade during the sampling process (see link below).
This is somewhat of a misnomer as a lupus anticoagulant confers a higher thrombosis risk than one of bleeding, but due to the way it prolongs the APTT, it has gained the name lupus anticoagulant. These can often be transient (e.g post viral infection) therefore must be repeated at 3 months to see if they are still present. If there is a thrombosis history, thrombophilia testing is indicated only when considering stopping anticoagulation as only at that point will it change management. Also some clotting tests are affected by the presence of acute thrombosis and by anticoagulants e.g DOACS.
Quick tip; Low Molecular Weight Heparin (LMWH) monitoring should be performed if suspicious of supratherapeutic or subtherapeutic treatment.
LMWH can be monitored with Anti-Xa levels if suspicion of inadequate treatment/overdosing. This occurs most commonly in these patient groups;
To check adequate dosing;
If concerns about accumulation of LMWH due to renal impairment;
Split dosing of LMWH can be used if;
Quick tip; DIC will not resolve without management of the trigger
Disseminated intravascular coagulation is a process of extreme hypercoagulability following a trigger such as sepsis or bleeding. It results in microthrombosis leading to organ injury, and can be followed by a significant bleeding risk from consumption of clotting factors and platelets (although only up to 12% in published studies (see 'How I treat DIC' article link below)). The condition requires urgent intervention with management of the cause and blood product support as indicated clinically, since DIC increases trauma mortality two- to four-fold, and mortality in obstetric sepsis.
Note it is important to use the Clauss fibrinogen rather than the standard (derived) fibrinogen as the derived test can commonly be falsely elevated
The likelihood of DIC depends on the number of these features being present, measured in context of a potential trigger. See the Blood 'How I treat DIC' article for more on the DIC scoring system and some case examples of DIC
Quick Tip; The 4 T's score for HIT is a validated score to guide management
Heparin induced thrombocytopenia (HIT) is a phenomenon induced by antibodies to platelets which are formed after heparin exposure. This can occur either during the first exposure episode or up to 100 days later, with a quicker onset of thrombocytopenia, once re-exposed. A thorough history is therefore critical to identify any history of exposure to heparin in any form over the previous 100 days.
HIT should be suspected in any patient who develops thrombocytopenia after being being exposed to heparin. Differential diagnosis (in often very unwell patients) include;
If the HIT score is intermediate or high this will usually merit a HIT blood test. Depending on laboratory processes, there is usually a high sensitivity, intermediate specificity screening test, and if positive the sample will be sent for further, more specific testing.
If the score is low, it is unlikely to be HIT but if other diagnoses seem very improbable discuss with haematology.
Links; BSH Guideline
Quick Tip; The greatest risk factor for VTE in travellers is a history of VTE
There is a general increase in venous thromboembolism (VTE) in long-haul travellers (over 6 hours) that may be higher in air travel but should be risk-assessed regardless of the mode of travel.
Risk factors and appropriate management are listed below in terms of severity;
Above adapted from NICE CKS (ref below)
If the patient has had a VTE in the last 2 weeks travel is usually not be recommended while anticoagulation is established. After 2 weeks however if the patient has tolerated the anticoagulation well, the patient could be viewed as being low-risk and should be managed as such.
Aspirin is NOT recommended as a method of prophylaxis.
Quick tip; Certain thrombophilia tests cannot be interpreted during an acute episode of VTE, or whilst on certain anticoagulants
Good management of deep vein thrombosis (DVT) is important to minimise local sequelae of DVT such as post-thrombotic syndrome and the risk of pulmonary embolus (PE). Further management should include investigation for a trigger if indicated. DVT and PE exist as part of the spectrum of venous thromboembolism (VTE) and many of the general investigations for them are similar.
Most VTEs are secondary/provoked. Causes include;
When there is no obvious trigger, in the case of DVT, it is classified as 'unprovoked DVT' which merits investigations for underlying cancer as per NICE CKS guidance. This should include;
Thrombophilia testing should also be considered after a first unprovoked DVT/PE but only at the point of stopping anticoagulation, as thrombophilia screens are not reliable at the time of an acute VTE, and offer no benefit if anticoagulation is to be continued. Inherited thrombophilia is most likely if there is a family history of thrombophilia, or skin necrosis with warfarin (proteins C/S deficiency). These could include;